The calcium gluconate IV medications, which are believed to be tainted by rhodococcus equi bacterium, were recalled by Specialty Compounding, LLC on August 9, 2013.
As more and more victims come forward, the firm continues to uncover new information regarding the infections
“We have seen a tremendous number of people come forward, concerned about their safety and the safety of their loved ones,” lead attorney Thomas J. Henry said. “We are working diligently to get to the truth of how institutional errors resulted in so many patients being affected.”
—10 Deaths Linked to Calcium Gluconate—
The firm is currently investigating 10 deaths in hospital patients who may have received calcium gluconate IV injections manufactured by Specialty Compounding, LLC. The individuals were patients of Corpus Christi Medical Center Bay Area or Corpus Christi Medical Center Doctors Regional hospitals.
While initial investigations into the IV infections centered primarily on Specialty Compounding, LLC, the rise in number of severe injury and death claims has required the firm to broaden its focus to encompass any and all entities with a duty to protect patients from defective or tainted drugs.
“These deaths put a greater focus on the hospitals. What the hospitals could or should have done to protect patients and what they should have known about the products they were putting in their patients’ bodies. It also raises questions regarding the timeline of events…specifically when the hospitals suspected a problem and how long it took them to inform patients and the public,” Henry said.
According to a letter sent to several firm clients by Corpus Christi Medical Center, patients at risk for infection from calcium gluconate (produced by Specialty Compounding, LLC) were notified in writing by the hospital onAugust 15, 2013. This was 6 days after Specialty Compounding, LLC issued a nationwide recall on the medication, citing infections at Corpus Christi Medical Center hospitals
“Six days is too long to wait when patients are at risk for serious injury and death,” Henry stated.
—Corpus Christi Medical Center Sends out Letter to Patients—
Click Here to view CCMC Letter to Patients
The letter sent to several of the firm’s clients on August 15, 2013 alerts patients to the possibility that they received an IV solution that has been linked to infections.
The letter warns about unexplained fever and the possibility of infection but makes no mention of Specialty Compounding, LLC, calcium gluconate, the nationwide drug recall, or rhodococcus equi. It also fails to mention the 15 infections reported to the FDA, the severity of reported injuries, or risk of death.
“The ambiguous language leaves many questions unanswered- namely, when the hospital knew about possible infections and how long it took them to relay that information to potentially affected patients,” Henry said. “The answers to these questions and the overall resolution of the case will be important not only to our current clients, but to the safety of future patients as well.”
The letter reads:
“We are writing to let you know that during your recent stay at Corpus Christi Medical Center you may have received an IV solution purchased from a regional pharmacy that isbelieved to have caused some patients to get an infection…”
By this time, both Specialty Compounding, LLC and the U.S. Food and Drug Administration had announced nationwide recalls on the IV solution, citing 15 infections. In their own recall, Specialty Compounding stated “The recall was initiated after reports of bacterial infection affecting 15 patients at two Texas hospitals, Corpus Christi Medical Center Doctors Regional and Corpus Christi Medical Center Bay Area.”
The letter goes on to read:
“…as soon as we became awareof this issue we immediately stopped using this product and all products purchased from this company…”
This raises several questions, including:
Ø When exactly did Corpus Christi Medical Center become “aware” of the “issue?”
Ø Was it on August 9, 2013, when Specialty Compounding recalled the medication citing infections at Corpus Christi Medical Center hospitals?
Ø Or was it prior to that, when a lab technician at Corpus Christi Medical Center discovered rhodococcus equi in patients who had been treated with the IV meds?
What is clear is that Corpus Christi Medical Center did not send out letters informing patients until August 15, 2013.
The letter further states:
“…effects, if any, from this IV solution are usually immediate, so it is unlikely you will have any symptoms, such as unexplained fever, if it has not happened by this time.”
Many families affected simply find themselves asking more questions.
—Incident Spurs Nationwide Recall on IV Drugs—
The injuries reported in Corpus Christi, Texas led to a nationwide recall on all unexpired sterile products from Specialty Compounding, LLC, a compounding pharmacy located in Cedar Park, Texas.
According to the Voluntary Recall Notice issued by Specialty Compounding, LLC:
“Recalled products were distributed directly to hospitals and physician offices in Texas. Recalled products were also sent directly to individuals located nationwide with the exception of North Carolina.”
—Firm Files TRO, Obtains Temporary Injunction—
Click Here to view the latest Temporary Restraining Order filed by Thomas J. Henry Injury Attorneys
The firm filed two Temporary Restraining Orders (TROs) against Specialty Compounding, LLC in order to preserve evidence related to the cases. The first TRO was filed on August 14, 2013 (Cause No. 2013-CCV-61504-2, Nueces County Court at Law No. 2). A second TRO (Cause No. 2013-CCV-61520-2, Nueces County Court at Law No. 2) was filed August 16, 2013 to include several more individuals potentially affected by the recalled IV drugs from Specialty Compounding, LLC.
Click Here to view the Temporary Injunction Order
On August 26, 2013, Thomas J. Henry Injury Attorneys obtained a Temporary Injunction Order, requiring Specialty Compounding, LLC to preserve evidence relating to the cases until trial, which is anticipated to occur in early 2014.